Virginia, 2020

Heat in Virginia, July 23, 2020

July 23, 2020 · NWS LWX · 3 events in 3 counties and zones

A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 9:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 23, 9:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1032 AM EDT Thu Jul 23 2020

.SYNOPSIS...
A stalled front will remain north of the region this afternoon,
before dropping south across the region late Friday in the form
of a cold front. High pressure will then dominate over the
weekend before a warm front advances back northward across the
region on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few showers will linger across central Maryland and west-
central Virginia during the latter part of this morning. A pop-
up shower or two has also developed in the Fairfax County and
western suburbs of D.C. vicinity within the past couple minutes.
Rain amounts will be generally light. Cloud cover remains
plenty across most of our CWA. This cloud cover could subdue
quick or widespread development of heavy showers and
thunderstorms into the early part of the afternoon.

However; another round of thunderstorms is expected this
afternoon across the region, as another upper-level shortwave
pushes east across the region this afternoon. Moderate
instability and some enhanced shear will allow for some isolated
severe convection, with damaging winds again the primary
threat. Think severity will be less than what we saw yesterday,
as mid-level shear is a little lower (around 25 knots or so).
Additionally, instability will be a touch lower as well, as
clouds will be slower to leave this afternoon. Timing will
again be early afternoon into the evening hours. Convection will
fire along the Potomac Highlands and central VA Blue Ridge,
then move east throughout the afternoon/evening.

Along with the severe threat will come a threat for some
isolated instances of flash flooding. PWAT values in the 2-2.25
inch range will lead to some torrential rainfall in any
thunderstorms this afternoon. Our 12z upper air balloon flight
revealed a PWAT of 1.82 inches in comparison to yesterday's 12z
upper air balloon flight of 1.64 inches. This is an increase.
Mean wind will be nearly parallel to the stalled frontal
boundary over the region, leading to small MBE vectors, so
training storms are possible. Highest threat areas for flash
flooding would be west of the Blue Ridge, and along the urban
corridor from DC up through Baltimore. No Flood/Flash FLood
Watches at this time.

As for temperatures, looking slightly cooler this afternoon,
with the exception of southern MD and the north-central VA
piedmont around Fredericksburg. These areas will see heat
indices near/exceeding 105 degrees, so a Heat Advisory has been
issued from noon until 8 PM this evening.

With the frontal boundary still meandering over the region,
showers remain possible during the overnight hours tonight.
Overnight low temperatures will range from the low/mid 60s in
the higher elevations to the mid 70s in the DC/Baltimore metro
areas.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The aforementioned boundary finally gets pushed to the south by
a cold front on Friday. No real substantial upper level energy
with this boundary however, so don't expect widespread
convection again on Friday. Could see a few isolated
showers/storms however, so kept chance POPs in during the
afternoon. Severe threat is substantially lower as well, but
non-zero, particularly over southern MD. Marginal risk out from
SPC for this area, with damaging winds the primary threat.
Though, do think this threat will be far less than what has been
seen in recent days.

Think that any showers/storms are to our south by Friday
evening, with high pressure taking control. High temperatures on
Friday will be in the upper 80s/low 90s, and perhaps slightly
less humid as well. As a result, don't see any need for any heat
headlines on Friday at this point.

With high pressure building in Friday night, dry weather is
expected for most of the area. However, could see some lingering
showers over far southern MD. Lows will be slightly cooler than
Thursday nights lows, with readings in the mid 60s to low 70s.

Saturday should remain dry across the region, with high pressure
building overhead. Temperatures will generally be seasonable,
with highs in the low 90s. Humidity will be slightly lower too
in the wake of the cold front, so again not expecting heat
headlines on Saturday. Dry conditions continue into Saturday
night with lows in the same range as Friday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper level ridge will build eastward from the central CONUS to the
Mid-Atlantic states Sunday through Monday and support a warming
trend with oppressive heat and humidity returning. A new round of
heat advisories may be needed Sunday through Tuesday. Chances of
showers and t-storms begin to increase Tue afternoon into Wed as
upper level ridge starts breaking down from pressure from
amplifying mid-upper level trough over Ontario. A cold front
associated with this trough will cross the area on Wednesday
bringing cooler and drier weather.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Temporary MVFR conditions at BWI and MTN is possible due to some
low clouds and at DCA due to a passing shower. Otherwise, cloud
cover should subdue convection at most of the terminals in the
early afternoon hours.

Main concern will be t-storms the next few afternoons/evenings.
Best coverage today, with reduced coverage expected Friday, but
still a small chance. Storms may reduce conditions to IFR
briefly, while gusty winds could exceed 40 knots briefly. Patchy
morning fog could occur again at MRB/CHO, as well as any other
terminals that see any significant rainfall.

No sig wx expected Sat through Mon. Sct t-storms possible next
Tue.

&&

.MARINE...
Mainly light winds outside of storms the next several days. The
storms will be the main marine concern, with best odds this
afternoon, with reduced storm coverage likely Friday.

Winds 10 kt or less Sat through Monday.

&&

.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.

As of Wednesday afternoon, that total (for July) was up to 21
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.

For the Baltimore, Maryland, and Dulles, Virginia long-term
climate records, the record most 90+ F days in a month is 24
days (also set in July 2011). As of Wednesday afternoon,
Baltimore site had hit 90 F 18 times so far this month, and the
Dulles site had hit 90 F 16 days.

Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.

Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.

Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.

All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ055>057.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...KLW/CJL
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/KLW
MARINE...LFR/KLW
CLIMATE...CJL
Hazardous weather outlook, Jul 23, 4:16 AM EST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
516 AM EDT Thu Jul 23 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-240930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
516 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon until 8 PM today for
southern Maryland and in the Fredericksburg area in the north-
central Virginia piedmont.

Scattered thunderstorms today could produce isolated damaging
wind gusts and heavy rainfall, leading to isolated instances of
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices near or above 105 degrees are possible on Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-240930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
516 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Continued heat and humidity may lead to a heat index near 100
degrees today.

Scattered thunderstorms today could produce isolated damaging
wind gusts and heavy rainfall, leading to isolated instances of
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices near or above 100 degrees are possible on Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

In the hours before

Local storm report, Jul 23, 8:19 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 AM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     2 NNE RIPLEY            38.57N  77.06W
07/21/2020                   CHARLES            MD   EMERGENCY MNGR

            SEVERAL TREES SNAPPED AND UPROOTED BETWEEN 6905 AND
            7050 BUMPY OAK ROAD

&&

EVENT NUMBER LWX2001665

ADM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Stafford

When
July 23, 11:00 AM EST to 7:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat, Spotsylvania

When
July 23, 11:00 AM EST to 7:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat, King George

When
July 23, 11:00 AM EST to 7:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908766, 908767, 908768.